Major depressive disorder, anxiety disorder, PCD, PTSD, social phobia
Increases the extracellular levels of serotonin in the synaptic cleft by selectively
inhibiting its reuptake
• Contraindicated with MAOI
• May cause suicidal thoughts, insomnia, drowsiness, diarrhea, nausea,
• May cause QT prolongation with certain medications
• Assess for sexual dysfunction
• May take 4-6 weeks for full affect to take place
• Monitor for serotonin syndrome (mental changes, NV, tachycardia,
Let’s take a look at Escitalopram also known as Lexapro. This is an oral medication, as you can see here in this picture. So the therapeutic class for Escitalopram is an antidepressant while the pharmacologic class is an SSRI or selective serotonin reuptake inhibitor. Remember the therapeutic class is what the drug does in the body. While the pharmacologic class is the chemical effect. Escitalopram works because it freezes extracellular levels of serotonin in the synaptic cleft by selectively inhibiting its reuptake. Remember guy serotonin is sometimes referred to as the happy chemical as it contributes to feelings of happiness and wellbeing. So it makes sense that Escitalopram is indicated for major depressive disorder, anxiety disorder, OCD, PTSD, and social phobias. So sometimes there can be some side effects, which are pretty common with antidepressants in general. Guys, patients can’t always tolerate the side effects that come along with them and decide to stop taking them or try another option. With Escitalopram insomnia, drowsiness diarrhea, and nausea are common side effects that we see.
So let’s take a look at a few nursing considerations for Escitalopram. Another side effect that is sometimes seen with this medication is sexual dysfunction. So be sure to assess this during therapy and also suicidal thoughts. Guys, this medication may cause QT prolongation with certain medications, including antibiotics and antipsychotics. So EKGs should occur frequently. Escitalopram is contraindicated with MAOIs. Monitor for serotonin syndrome, which would include things like mental changes, nausea and vomiting, tachycardia, and hyperthermia. And it’s important to teach your patient that it takes four to six weeks to reach the full effect of this medication. So unfortunately they need to be a little bit patient. Over time, especially at high doses of Escitalopram, receptor regulations may change and the patient may become dependent, meaning if they were to stop the medication suddenly, they would go through SSRI withdrawal. So the symptoms of this can be remembered with the pneumonic finish. F for flu-like symptoms. I for insomnia. N for nausea, I for imbalance. S for sensory disturbances. And H for hyperarousal. And these symptoms can, unfortunately, last up to several weeks. So if a patient is being taken off of an SSRI, they should most definitely be tapered off to prevent these symptoms from occurring.
That’s it for Escitalopram or Lexapro. Now go out and be your best self today and as always happy nursing.